Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 22, 2018, 12:37 PM MDT for Otero County, New Mexico. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 12:37 PM MDT (18:37 UTC)
- Expired
- Aug 22, 2018, 2:15 PM MDT
- In force
- 98 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WGUS54 KEPZ 221837
FFWEPZ
NMC035-221915-
/O.NEW.KEPZ.FF.W.0020.180822T1837Z-180822T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1237 PM MDT WED AUG 22 2018
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Northern Otero County in south central New Mexico...
* Until 115 PM MDT.
* At 1237 PM MDT, Doppler radar indicated heavy rain across the
Soldier Canyon Burn Area. Flash flooding is expected to begin
shortly.
Flood waters are likely to carry a thick flow of mud, ash, rock,
and other loose debris.
* Some locations that will experience flooding include...
Mescalero and Soldier Canyon.
Some drainage basins impacted include Soldier Canyon and North
Fork Tularosa Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause extensive flash flooding of creeks,
streams, ditches, and roads in and downstream of the Soldier Canyon
burn area, including Mescalero. Water, mud, and debris may flow
across roads, including U.S. Highway 70. Roads and driveways may be
washed away in places. If you encounter flood waters...climb to
safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3320 10571 3315 10574 3315 10576 3315 10577
3315 10583 3317 10583 3317 10578 3320 10577
$$
TRIPOLI1 follow-up statement
530
WGUS54 KEPZ 221859
FFWEPZ
NMC035-222015-
/O.EXT.KEPZ.FF.W.0020.000000T0000Z-180822T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1259 PM MDT WED AUG 22 2018
The National Weather Service in El Paso has extended the
* Flash Flood Warning for...
Northern Otero County in south central New Mexico...
* Until 215 PM MDT.
* At 1258 PM MDT, Doppler radar indicated heavy rain across the
Soldier Canyon Burn Area. Flash flooding is expected to begin
shortly.
Flood waters are likely to carry a thick flow of mud, ash, rock,
and other loose debris.
* Some locations that will experience flooding include...
Mescalero and Soldier Canyon.
Some drainage basins impacted include Soldier Canyon and North
Fork Tularosa Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause extensive flash flooding of creeks,
streams, ditches, and roads in and downstream of the Soldier Canyon
burn area, including Mescalero. Water, mud, and debris may flow
across roads, including U.S. Highway 70. Roads and driveways may be
washed away in places. If you encounter flood waters...climb to
safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3320 10571 3315 10574 3315 10576 3315 10577
3315 10583 3317 10583 3317 10578 3320 10577
$$
TRIPOLIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 5:00 AM MDT, 7 hours 37 minutes earlier.
Area forecast discussion, Aug 22, 5:00 AM MDT, 7 hours 37 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 500 AM MDT Wed Aug 22 2018 .SYNOPSIS... Southerly flow around high pressure aloft over northern Texas will continue to bring enhanced moisture to the area, especially southwestern New Mexico, while drier air lurks to the east over the Trans Pecos region. Expect numerous afternoon thunderstorms over the higher terrain of the Gila Region, Sacramento Mountains, and New Mexico Bootheel this afternoon, with isolated storms across the lowlands. Thunderstorms will increase in coverage over the lowlands towards the evening hours, especially over areas just west of an El Paso to Alamogordo line. Localized flooding will be possible in a few places. Meanwhile, temperatures will generally be near seasonal, but perhaps a few degrees above normal the further east of El Paso you go. This pattern will generally repeat itself Thursday and Friday, but thunderstorm chances will become a little more even spread out across the area this weekend. && .DISCUSSION... Radar shows an MCV associated with last night's cluster of thunderstorms is moving NE over eastern Sierra County. Based on its speed, it should exit the CWA and not have much influence on convection initiation today. Skies are also clearing up south of the I-10 corridor, so leftover convective debris shouldn't be much of an issue either. The subtropical ridge continues to slowly drift eastward, and is currently centered over the DFW area. Drier air aloft exists across most of West Texas, right up to around an ELP-ALM line. However, forecast models (e.g., NAM and GFS) indicate the moisture gradient aloft will stay more or less in the same place today. Higher-res models, including several UofAZ WRF runs and most of the HREF members (except the NAM 4km Nest) suggest while the best thunderstorm coverage is likely to be in SW New Mexico this afternoon and evening, we'll see scattered coverage up to near the an ELP-ALM line, with isolated storms further to the east (except scattered in the Sacramento Mountains). The coarser- res NAM and GFS, as they did yesterday, are a lot more pessimistic about precip chances in south-central New Mexico and nearby El Paso County, but they've been a bit dry-biased on the eastern edge of the upper level moisture the past couple days. That said, there will likely be a sharp cutoff to precip somewhere in the eastern 1/3rd of the CWA today, and we may manage to mix out into the 40s with our dewpoints near or just east of El Paso. Note the low/mid- 50s dewpoints over most of SE Otero and Hudspeth Counties even now in the pre-dawn hours. Also of note is a weak inverted trough over northern Coahuila, readily picked out on water vapor satellite imagery, but perhaps not well depicted by model analyses (the RAP does have a weak PV anomaly, that's about it). This may help maintain convection in the evening hours as it rounds the ridge and moves into our area this evening. Don't confuse this with the larger inverted trough over Tamaulipas/Nuevo Leon...that one won't impact our area directly, but may help boost convection over the Sierra Madres later in the week. With southerly flow, this could help us out in terms of moisture transport towards the weekend. Models try to nudge the drier air aloft a little further to the west on Thursday while low level moisture continues to diminish east of the Rio Grande thanks, in part, to a weak lee surface trough interrupting the flow off the Gulf of Mexico. Areas further to the west will benefit from moist W to SW low level flow, pulling in moisture from the Sierra Madres and southern Arizona. I kept isolated PoPs in for most of the area Thursday afternoon/evening, but this may be the most stark day in terms of favoring SW New Mexico for thunderstorm coverage. This overall pattern looks to continue Friday and into the weekend. As a trough moves into the Pacific Northwest, the upper level flow over the Desert Southwest will veer to the SW, causing the well-established moisture plume to sort of "lean over" or take on a SW-NE orientation across New Mexico. This suggests better, and more evenly-distributed chances for precip Fri-Mon. Drier air may try to work in from the west early next week. && .AVIATION... Expect another round of scattered to widespread thunderstorms over the higher terrain this afternoon and evening, with isolated to scattered storms over the lower elevations, favoring areas west of an ELP-ALM line. Will introduce VCTS to most TAF sites after 23Z, though the better probabilities will be at DMN. A stray storm is possible before 23Z in the lowlands, but the probabilities are too low (10 to 20 percent) to include in the TAFs. && .FIRE WEATHER... The subtropical ridge will remain to our east through the weekend, with upper level moisture focused on SW New Mexico today and tomorrow. Expect scattered to widespread afternoon thunderstorms in the Sacramento Mountains and the Gila, with good wetting rains likely. Lowland storms will generally be more favored over western areas. Thunderstorm chances will become more evenly spread-out over the weekend. Afternoon Min RH values will range from 25 to 40 percent in the lowlands (highest in the west), and 40 to 50 percent in the higher elevations, with excellent overnight recovery. Could even see some patchy fog in mountain valleys in the early morning hours through the weekend, depending on rainfall. && .PRELIMINARY POINT TEMPS/POPS... El Paso 95 75 94 74 / 20 20 10 10 Sierra Blanca 92 69 94 68 / 10 0 0 10 Las Cruces 93 67 90 67 / 30 30 10 10 Alamogordo 92 68 92 67 / 30 20 20 20 Cloudcroft 69 52 69 50 / 60 20 30 30 Truth or Consequences 90 67 89 67 / 30 40 20 30 Silver City 84 59 80 60 / 50 50 40 40 Deming 92 67 91 66 / 30 40 20 20 Lordsburg 90 65 86 66 / 30 50 30 30 West El Paso Metro 94 73 93 73 / 20 20 10 10 Dell City 95 69 96 68 / 10 0 0 10 Fort Hancock 96 72 97 72 / 10 10 0 10 Loma Linda 91 69 91 68 / 10 10 0 10 Fabens 95 70 95 71 / 10 20 0 10 Santa Teresa 94 71 92 71 / 20 30 10 10 White Sands HQ 93 69 91 69 / 20 30 10 10 Jornada Range 93 68 91 66 / 30 30 10 20 Hatch 93 67 90 66 / 30 30 20 20 Columbus 94 68 91 69 / 30 30 20 20 Orogrande 93 72 92 71 / 20 20 10 20 Mayhill 78 58 80 57 / 50 20 30 30 Mescalero 77 58 79 57 / 70 20 30 30 Timberon 78 55 79 56 / 40 20 20 30 Winston 81 54 81 54 / 70 50 50 40 Hillsboro 87 61 87 62 / 40 40 30 30 Spaceport 90 66 89 64 / 30 30 20 20 Lake Roberts 80 51 78 51 / 60 50 50 40 Hurley 85 58 82 60 / 40 50 40 40 Cliff 87 59 83 60 / 60 50 40 40 Mule Creek 85 59 81 61 / 60 50 40 40 Faywood 86 62 85 63 / 30 40 30 30 Animas 90 67 86 66 / 30 50 40 30 Hachita 91 65 88 64 / 30 50 30 30 Antelope Wells 88 63 86 65 / 40 50 50 40 Cloverdale 84 62 83 62 / 50 50 40 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:15 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero | 60 min |
| Aug 22, 10:49 AM MDT | Areal Flood Advisory | EPZ | Otero | 116 min |
| Aug 22, 1:40 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 22, 1:54 PM MDT | Special Weather Statement | EPZ | 51 min | |
| Aug 22, 2:04 PM MDT | Flash Flood Warning | EPZ | Otero | 116 min |
| Aug 22, 2:10 PM MDT | Flash Flood Warning | EPZ | Otero | 95 min |
| Aug 22, 2:13 PM MDT | Special Weather Statement | EPZ | Otero | 47 min |
| Aug 22, 2:39 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 22, 3:06 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 114 min |
| Aug 22, 3:18 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 97 min |
| Aug 22, 3:34 PM MDT | Special Weather Statement | EPZ | Otero | 41 min |
| Aug 22, 3:44 PM MDT | Special Weather Statement | EPZ | Otero | 46 min |
| Aug 22, 4:04 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 22, 4:10 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 22, 4:24 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 22, 4:33 PM MDT | Special Weather Statement | EPZ | Hidalgo | 42 min |
| Aug 22, 4:40 PM MDT | Special Weather Statement | EPZ | Hidalgo | 50 min |
| Aug 22, 4:54 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 22, 4:59 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Aug 22, 5:06 PM MDT | Special Weather Statement | EPZ | Sierra | 39 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.